Utah, 2019

Damaging Wind in Utah, May 6, 2019

May 6, 2019 · NWS SLC · 1 event in 1 county or zone

Showers and thunderstorms formed across Utah on May 6 with a storm producing wind damage in Salt Lake County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms formed across Utah on May 6 with a storm producing wind damage in Salt Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 6, 2:46 PM MST, 56 minutes earlier.

Area forecast discussion, May 6, 2:46 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
346 PM MDT Mon May 6 2019

.SYNOPSIS...
Isolated to widely scattered showers and thunderstorms will
diminish this evening. A slow moving storm system will bring
scattered to numerous showers and thunderstorms Tuesday through
Thursday across much of the state and into the weekend across
southern Utah.

&&

.SHORT TERM (Through 00Z Friday)...
Showers and thunderstorms have again developed diurnally across
Utah today with the best concentration of storms across far
northwest Utah and along the central Mountains near Castle
Country. This is the result of steadily increasing mid-level
moisture ahead of a weak low pressure system that can be seen
moving across California today. Low-levels remains dry, which is
resulting in elevated convection producing gusty and erratic
outflow winds. Strong to severe microburst potential remains
limited today by the only modest CAPE aloft which will limit
precipitation loading potential. Showers and thunderstorms will
diminish with the loss of heating overnight, with temperatures
remaining mild overnight.

On Tuesday, the aforementioned low will weaken to an open wave
across northern Arizona while a northern stream shortwave digs
toward northern Utah from the Pacific Northwest. The resultant
broad cyclonic flow and trough across central Utah will help
concentrated shower and thunderstorm chances over much of
northern and central Utah. BUFKIT profile show an increase in
overall moisture and slight lowering of the LCL heights as the
boundary layer starts to cool and moisten some. This will start to
lower the gusty outflow wind threat although not eliminate it.
Storms will also be relatively slow movers, with mean steering
flow winds less than 10 knots across much of northern and central
Utah. While heavy rain parameters are otherwise not ideal, the
slow storm motions could result in locally heavy rainfall and
isolated flooding potential. Wednesday will be very similar in
terms of showers and thunderstorm coverage with perhaps slightly
more moisture in place to work with. Temperatures will cool to
5-10 degrees below normal by mid-week as troughing continues to be
reinforced by northern stream shortwaves carving out into the
Great Basin.

By Thursday, the broad troughing will start to cut off into a
closed low over the dessert Southwest. Shower and thunderstorm
chances will shift farther southward, concentrating more across
southern and central Utah. Temperatures will remain below normal.
Will need to continue to monitor for potential marginal canyon
and or downslope winds event along the northern Wasatch Thursday
as the low drops to our southwest with increasing easterly flow
and cold advection from southwest Wyoming into northern Utah.

.LONG TERM (After 00Z Friday)...
A complicated, but typical shoulder season pattern will continue
into the long term portion of the forecast. At onset, an upper
level will shift westward across Nevada through the evening
Thursday as another upper level low approaches the California
Coast, supported by the southern jet. The short term discussion
will detail the threat for gusty canyon and/or downslope winds
extending into Thursday evening.

These waves will eventually gradually consolidate and then shift
eastward this weekend. Given the location of the deformation axis
and weak subsidence, precipitation will likely be focused across the
southern half of Utah for much of the Friday to Saturday period.

These systems are not cold...so snow levels will remain high through
the extended forecast...matching typical May levels.  Upper level
ridging is expected to build into the Great Basin Sunday into early
next week with yet another upper level low forecast by much of the
global/ensemble guidance by Thursday.

&&

.AVIATION...
West winds early this evening at SLC could also become erratic
and gusty as showers pass near the terminal. There is a 20 percent
chance of direct impact to the terminal, with cloud bases likely
remaining above 7000 feet. Mountain obscurations are possible.
Winds will return to the south/southeast around 02-03Z.

Winds will remain southerly overnight then become west to
northwest after 18-20Z Tuesday. Showers and thunderstorms will
become more numerous on Tuesday which could result in mountain
obscurations and as well as gusty and erratic winds Tuesday
afternoon. Cloud bases may dip below crest level (6000 feet) at
times Tuesday afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Kruse
AVIATION...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 6, 2:30 AM MST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
330 AM MDT Mon May 6 2019

UTZ001>016-019>021-517-518-WYZ021-070930-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
330 AM MDT Mon May 6 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered showers and thunderstorms will
develop again this afternoon into the evening, primarily over
northern Utah, central Utah, and southwest Wyoming. Gusty winds
and lightning will be the main hazards with any storms that
develop, though brief heavy rainfall and small hail are also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of storm systems moving across the region Tuesday into
Thursday will bring better coverage of showers and thunderstorms
along with cooler temperatures. Locally heavy rainfall with any
storms that develop. Snow levels will still be on the high side,
with accumulating snows generally above the 9000 foot elevation.

Temperatures will warm once again heading into the upcoming
weekend. This will accelerate snowmelt at the mid and high
elevations, resulting in streams and rivers running high, fast
and cold across the outlook area through the remainder of the
Spring. Monitor children and pets closely near these waterways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 6, 3:05 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
405 PM MDT MON MAY 6 2019

UTZ002-003-007-062245-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
405 PM MDT MON MAY 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE...EASTERN
DAVIS AND WEST CENTRAL MORGAN COUNTIES UNTIL 445 PM MDT...

At 404 PM MDT, National Weather Service Doppler radar indicated
strong outflow winds over North Salt Lake, or near
Bountiful...moving north at 25 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Salt Lake City, Layton, Bountiful, Farmington, Clearfield, Kaysville,
Syracuse, North Salt Lake, Centerville, Woods Cross, West Bountiful,
West Point, Fruit Heights and East Layton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4109 11181 4107 11178 4102 11177 4099 11173
      4076 11186 4079 11208 4112 11206
TIME...MOT...LOC 2204Z 196DEG 20KT 4084 11197

LC
Special weather statement, May 6, 3:27 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT MON MAY 6 2019

UTZ015-062315-
West Central Utah UT-
427 PM MDT MON MAY 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MILLARD AND CENTRAL
JUAB COUNTIES UNTIL 515 PM MDT...

At 426 PM MDT, National Weather Service Doppler radar indicated
thunderstorms 8 miles southwest of Delta...moving north at 15 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Delta, Hinckley, Sugarville, Abraham and Sutherland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3920 11250 3913 11277 3956 11295 3959 11245
TIME...MOT...LOC 2226Z 165DEG 11KT 3927 11269

LC

The radar

The Salt Lake City radar (KMTX), 70 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
May 6, 3:42 PM MST to 3:45 PM MST
Where
Salt Lake County, 2.74 mi E of (Slc)salt Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.773, -111.918

A report of multiple power poles down with one pole snapped in half on 2200 West was received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829195.